Virginia, 2016

Winter Weather in Virginia, December 30, 2016

December 30, 2016 · NWS RNK · 3 events in 3 counties and zones

An upper level disturbance brought light snow to areas along and near the Interstate 81 corridor between Pulaski and Botetourt Counties. While snowfall amounts were generally less than one inch for most areas, motor vehicle accidents occurred and caused traffic delays on major arteries in the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance brought light snow to areas along and near the Interstate 81 corridor between Pulaski and Botetourt Counties. While snowfall amounts were generally less than one inch for most areas, motor vehicle accidents occurred and caused traffic delays on major arteries in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 29, 11:53 PM EST, 7 minutes earlier.

Area forecast discussion, Dec 29, 11:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1153 PM EST Thu Dec 29 2016

.SYNOPSIS...
Much colder air along with gusty northwest winds, and mountain
snow showers will continue across the region in the wake of a
passing cold front overnight into Friday. High pressure will
build into the area late Friday through Friday night before
sliding offshore on Saturday. Another weak cold front will
approach the region Sunday with the next round of precipitation
possible by Sunday into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1010 PM EST Thursday...

No changes needed to Winter Weather Advisories or Wind Advisory.
Only minor changes made to minimum temperatures for tonight. Have
adjusted probability of precipitation to align with current radar
trends.

Mid Atlantic region well into the colder post-frontal
air mass. Surface dew points had dropped into the mid teens top
lower 20s. Winds lighted somewhat after sunset but were still
expected to increase again after 06Z/2AM after the inversion
begins to lower. Short wave and associated colder temperatures
aloft had advanced from the Ohio Valley into the central
Appalachains, with more widespread coverage of snow showers over
the mountains. Radar and satellite pictures showed a sharp eastern
edge of the clouds and precipitation along the Blue Ridge.

Still some potential for a bit higher totals across the Mtn Empire
region of southwest Virginia but given uncertainty wont hoist a
headline there for now and leave mention in the HWO. Otherwise tight
gradient from high pops western ridges to low chances out to the Blue
Ridge where could see some bands overnight and early Friday given the
strength of the northwest trajectory. Some clouds may spill east of the
ridges into the overnight but expect enough downsloping to keep things
mainly clear out east and sunny on Friday. Should see some slow erosion
of low clouds from southeast to northwest as well on Friday but still
enough moisture for mainly cloudy from the New River Valley northwest
until late on Friday. Lows tonight mostly 20s to lower 30s but likely a
little warmer than previous per mixing and clouds. Expect downslope
warming will allow the east to get back into the 40s Friday while the
mountains struggle in the upper 20s to low/mid 30s under the cold
pocket aloft.

Otherwise strong winds the main issue as a developing pressure gradient
looks to linger overnight through Friday between high pressure to the
southwest and low pressure over the northeast states. Guidance continues
to rotate speed maxes in from the northwest although the progged 850
mb jet remains rather uniform in the 40-45 knot range into Friday.
This without much of a punch from aloft per more channeled shortwave
energy, and overall strung out subsidence above a rather high inversion,
would suggest not upgrading to a warning at this point. However
surge of stronger winds likely overnight when deeper cold advection
will arrive, so something to watch as local scheme values remain
on the edge of high wind warning criteria from TNB to HLX and ROA
into early Friday. Otherwise extended the advisory to cover more
of the bordering North Carolina foothills closer to the Blue Ridge
while leaving the remainder in place for now.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EST Thursday...

Sharp upper trough over New England with a strong associated surface
low will be lifting out to the northeast bringing our brief
flirtation with winter weather to an end for the time being. Heights
and thicknesses will rebound sharply as well into Saturday and h85
temps warm quickly from -8C Friday night to near +2C Saturday.
Chilly lows Friday night but actually close to normal for late
December and winds will be diminishing as the gradient finally
relaxes. Snow showers over the far northwest will also be rapidly
ending with the loss of upslope and cold air advection. Saturday
should see partial clearing even across the far west and temps back
to near or slightly above seasonal norm ranging from near 40 degrees
NW to near 50 SE. Pattern becomes more unsettled from late Saturday
and beyond as a weak frontal boundary remains just to our south and
southwest return flow brings deeper moisture back slowly northward
toward the southern Appalachians during the by evening. Considerable
uncertainty about how far north and how fast any precipitation is
able to advance and timing will be important as to p-type. Will show
clouds increasing with chance pops in the west by late Saturday
evening and with some areas falling below freezing could see a
period of frozen precipitation. Not expecting significant amounts at
this time but a few inches or wet snow in higher elevations
especially cannot be ruled out. Temps should rise above freezing all
areas during the day Sunday with highs again near 40 NW to 50 SE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 315 PM EST Thursday...

Unsettled weather will continue in the extended as the resilient
ridge over the southeast amplifies yet again allowing plenty of
moisture along with mild temps to push northward in the strong
southwest flow early in the week while stronger upper system lifts
well to our northwest toward the Great Lakes.  Highs Monday and
Tuesday will push well into the 50s to possibly low 60s in the
southeastern CWA with several chances for rain through the period
although not a real clear focus for heavy rainfall. There will be
heavier rains further to the southwest early in week but could still
see quarter to half-inch amounts during this period locally. A
frontal passage Wednesday will knock back temperatures Wed-Thu
gradually trending much closer to normal. Additional light to
moderate rain could occur with this feature on Wednesday mainly over
western sections.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1150 PM EST THURSDAY...

Strong and persistent northwest winds will result in VFR ceilings
of 4000-6000 feet over the Central Appalachians tonight and
Friday. Through Friday morning, bands of snow showers will be
aligned perpendicular to the mountains, and the heavier bands of
snow will have MVFR ceilings and visibilities. High confidence
that there will be rapid changes in ceilings and visibilities
between VFR and IFR as snow showers cross the KLWB and KBLF
airports. This fluctuation will continue through 15Z/10AM.

High confidence of wind gusts from the west-northwest at 20 to 40
knots through Friday morning, especially at higher elevations.
Most favorable pressure rises and lowest inversion will be early Friday
morning. Clouds clear in the afternoon with the winds diminishing
and upslope snow showers ending.

Extended aviation discussion...

A ridge will build into our area Friday night into Saturday. High
pressure returns VFR for most of Saturday with another system likely
bringing sub-VFR cigs across the mountains by late Saturday night
and this may last into Sunday as yet another wave brings light rain
or showers up from the southwest. Wavy front will keep threat of
showers and sub-VFR around into Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 PM EST Friday for VAZ009>020-022>024-
     032>035.
     Winter Weather Advisory until 6 PM EST Friday for VAZ015.
NC...Wind Advisory until 6 PM EST Friday for NCZ001>003-018-019.
     Winter Weather Advisory until 6 PM EST Friday for NCZ001-018.
WV...Winter Weather Advisory until 6 PM EST Friday for WVZ042-043-
     508.

&&

SYNOPSIS...JH
NEAR TERM...AMS/JH
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/JH
Hazardous weather outlook, Dec 29, 3:30 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST THU DEC 29 2016

WVZ042-043-302030-
MERCER-SUMMERS-
330 PM EST THU DEC 29 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ044-507-302030-
TAZEWELL-MONROE-EASTERN GREENBRIER-
330 PM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LIGHT ACCUMULATION OF SNOW IS EXPECTED TONIGHT. 1 TO 2 INCHES
IS POSSIBLE. IN ADDITION...WINDS MAY GUST AS HIGH AS 45 MPH INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ADDITIONAL INCH OF SNOW IS POSSIBLE FRIDAY. WINDS WILL CONTINUE
TO BE GUSTY...WITH SPEEDS UP TO 45 MPH MAINLY IN THE HIGHER
RIDGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ009>014-016>020-022>024-032>035-302030-
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
330 PM EST THU DEC 29 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-302030-
ASHE-WATAUGA-GRAYSON-
330 PM EST THU DEC 29 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-302030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
330 PM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-302030-
WESTERN GREENBRIER-
330 PM EST THU DEC 29 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-302030-
SURRY-WILKES-
330 PM EST THU DEC 29 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Bedford

When
December 30, 12:00 AM EST to 8:00 AM EST
Where
Bedford forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Slick roads indirectly contributed to a tractor-trailer accident that prompted the closure of the eastbound right lane, and a two-mile backup near Camp Jaycee Road. Damage values are estimated.

Winter Weather, Botetourt

When
December 30, 12:00 AM EST to 8:00 AM EST
Where
Botetourt forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Slick roads indirectly contributed to a vehicle accident that prompted northbound lanes of Route 11 near Gravel Hill Road to be blocked, along with one of the southbound lanes. Damage values are estimated.

Winter Weather, Pulaski

When
December 30, 12:00 AM EST to 8:00 AM EST
Where
Pulaski forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Slick road indirectly contributed to a tractor-trailer accident near mile marker 105. The accident resulted in both southbound lanes being blocked, and at one point, a six-mile long backup of traffic. Damage values are estimated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670100, 670101, 670103.